Michigan, 2005

Lightning Strike in Michigan, June 28, 2005

June 28, 2005 · NWS DTX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 28, 2:50 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 28, 2:50 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
350 PM EDT TUE JUN 28 2005

.SHORT TERM...TONIGHT AND WEDNESDAY

SURFACE TROUGH/FRONT OVER NORTHERN LOWER MICHIGAN WILL CONTINUE TO
SLOWLY SINK SOUTH THROUGH TONIGHT. HEALTHY LINE OF THUNDERSTORMS
HAS DEVELOPED ALONG THE FRONT...WITH ADDITIONAL SCATTERED STORMS
DEVELOPING OVER SOUTHEAST MICHIGAN/NORTHWEST OHIO. WILL CONTINUE
WITH THE LIKELY POPS THIS EVENING...AS THERE IS STILL PLENTY OF
INSTABILITY TO WORK WITH. 18Z LAPS DATA INDICATED CAPES OF 3000 TO
3500 J/KG OVER THE NORTHERN THIRD OF THE CWA. WITH THAT AMOUNT OF
CAPE...SEVERE PULSE STORMS ARE POSSIBLE DESPITE RELATIVELY WEAK WIND
FIELDS.

WITH THE LOSS OF DAYTIME HEATING...TAPERED POPS TO CHANCE OVERNIGHT.
HOWEVER...DO NOT WANT TO REMOVE POPS ALL TOGETHER WITH FRONTAL
BOUNDARY/TROUGH DRAPED OVER THE CWA OVERNIGHT. FRONT/TROUGH IS
EXPECTED TO BE SOMEWHERE BETWEEN M-59 TO THE OHIO BORDER TOMORROW.
ALONG AND SOUTH OF THE FRONT...THE AIRMASS WILL REMAIN
UNSTABLE...WITH INSTABILITY BUILDING THROUGH THE DAY. UPPER LEVEL
RIDGE IS SLOW TO BUILD INTO THE REGION DURING THE DAY...WITH
LINGERING CYCLONIC FLOW DURING THE MORNING HOURS. NAM INDICATING
GOOD INSTABILITY ONCE AGAIN...WITH K INDICES CLIMBING INTO THE MID
30S...AS 500 MB COLD POOL OF -10 C MOVES OVERHEAD. NAM INSTABILITY
IS LIKELY OVERDONE...BUT STILL PLAN ON CONTINUING CHANCE POPS AS GFS
HAS CAPES OVER 1500 J/KG ACROSS FAR SOUTHERN LOWER MICHIGAN.
WITH NORTHEAST FLOW OFF OF LAKE HURON...DID GO DRY ACROSS THE
NORTHERN THUMB REGION. WITH A SIGNIFICANT AMOUNT OF CLOUDS
ANTICIPATED TOMORROW AND POSSIBLE CONVECTION...PLANNING ON
KEEPING MAXES IN MID TO UPPER 80S.

&&

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY

THE LOW PRESSURE SYSTEM ARRIVING ON THURSDAY WILL BE THE MAIN
CONCERN FOR THE EARLY PART OF THIS FORECAST PERIOD. THERE IS A
CHANCE OF DYING NOCTURNAL/MCS ACTIVITY LATE WEDNESDAY NIGHT BUT MORE
LIKELY ON THURSDAY MORNING AS THE NARROW THETA-E RIDGE BUILDS INTO
LOWER MICHIGAN AHEAD OF THE FRONT. THIS WILL BE FOLLOWED BY A QUICK
AIR MASS RECOVERY AND THUNDERSTORMS ALONG THE COLD FRONT THURSDAY
AFTERNOON. THERE IS A GOOD CHANCE OF SEVERE WEATHER WITH A SYSTEM
THIS DYNAMIC AT THIS TIME OF YEAR.

THE 12Z MODELS HAVE A GOOD HANDLE ON THE CURRENT STRENGTH AND
POSITION OF THE UPPER WAVE OVER THE ROCKIES. THIS FEATURE WILL MOVE
EAST TOMORROW AS ANOTHER SYSTEM DIGS TOWARD THE COAST FROM THE GULF
OF AK. THE INTERACTION AND PROGRESSION OF THESE TWO WAVES WILL HELP
THE PLAINS WAVE DEEPEN AS IT MOVES TOWARD THE GREAT LAKES. THIS
DEEPENING TREND ADDS SOME CONFIDENCE TO A SLOW ENOUGH FRONTAL TIMING
FOR PASSAGE AT PEAK HEATING IN SE MICHIGAN THURSDAY AFTERNOON. THE
POTENTIAL FOR MORNING ACTIVITY AND THEN A ROUND OF STORMS IN THE
AFTERNOON IS WORTH LIKELY POPS FOR THIS FORECAST PACKAGE. EVEN IF
THERE IS MORNING PRECIP, THERE IS A GOOD CHANCE THAT INSTABILITY
WILL REBOUND ENOUGH TO AID IN SEVERE WEATHER CHANCES FOR THE
AFTERNOON STORMS. WITH ADEQUATE INSTABILITY, THE WIND SHEAR PROFILE
WILL BE GETTING INTO THE REALM OF SUPERCELLS ACCORDING TO FORECAST
SOUNDINGS AND HODOGRAPHS, WITH STORMS EVENTUALLY EVOLVING INTO A
MORE LINEAR SYSTEM, PROBABLY TO OUR EAST BY THEN.

THE COLD FRONT WILL SWEEP QUICKLY TO OUR EAST THURSDAY EVENING AND
OPEN THE DOOR ON COOLER AND MUCH LESS HUMID CONDITIONS THAN OVER THE
LAST FEW DAYS. THERE IS GOOD MODEL AGREEMENT SHOWING HIGH PRESSURE
THEN TAKING CONTROL OF THE WEATHER THIS HOLIDAY WEEKEND. COOLER AND
MUCH LESS HUMID CONDITIONS WILL BE FIRMLY IN PLACE OVER SE MICHIGAN.
GUIDANCE TEMPERATURE ADJUSTMENTS TO THIS SCENARIO SEEM TO HAVE
SETTLED INTO THE UPPER 70S WHICH IS A FEW DEGREES BELOW THE LOWER
80S CLIMO FOR EARLY JULY. WELL USE UPPER 70S AS THE LOWER END OF
OUR HIGH TEMPERATURE RANGE FOR SATURDAY THEN WARMING INTO THE LOWER
80S BY SUNDAY.

THE LARGE SCALE UPPER AIR PATTERN WILL BE NEARLY ZONAL STARTING NEXT
WEEK WITH SEVERAL SHORT WAVES MOVING THROUGH THE FLOW ALONG THE
CANADIAN BORDER. THESE FEATURES WILL BE SUBJECT TO THE USUAL TIMING
AND STRENGTH UNCERTAINTY BUT THERE IS CONFIDENCE IN THE PROGRESSIVE
NATURE OF PATTERN AND THE INDIVIDUAL WAVES ARE LARGE ENOUGH TO ALLOW
SOME IMPROVED PREDICTABILITY. WITH THIS IN MIND, THE GFS, EURO AND
CANADIAN MODELS ARE IN GOOD AGREEMENT BRINGING THE NEXT LOW PRESSURE
SYSTEM INTO THE GREAT LAKES BY MONDAY. AS THIS SYSTEM APPROACHES,
LOW LEVEL MOISTURE TRANSPORT WILL RESUME INTO SE MICHIGAN AND BRING
A CHANCE OF SHOWERS AND STORMS ALONG WITH A WEAK COLD FRONTAL
PASSAGE. WELL THEN START TUESDAY OFF DRY WITH TEMPS AROUND NORMAL
AS HIGH PRESSURE BUILDS IN AGAIN JUST BRIEFLY.

&&

.PREV DISCUSSION... (ISSUED 125 PM EDT TUE JUN 28 2005)

AVIATION...

SURFACE FRONT/TROUGH OVER NORTHERN LOWER MICHIGAN WILL SLOWLY SINK
SOUTH THROUGH TONIGHT. A LINE OF THUNDERSTORMS HAS DEVELOPED ALONG
THE FRONT. ADDITIONAL THUNDERSTORMS ARE SPREADING INTO SOUTHWEST
LOWER MICHIGAN FROM NORTHERN INDIANA. WITH THE FRONT SINKING SOUTH
AND ADDITIONAL ACTIVITY DEVELOPING IN THIS MOIST UNSTABLE
AIRMASS...THUNDERSTORMS SEEM LIKE PRETTY GOOD BET ACROSS SOUTHEAST
MICHIGAN...WITH TIMING THE MAIN ISSUE. WILL ALLOW THUNDERSTORMS TO
DIMINISH EARLY THIS EVENING WITH THE LOSE OF DAYTIME HEATING.
UNFORTUNATELY...WITH SURFACE BOUNDARY LURKING OVER SOUTHERN LOWER
MICHIGAN...IT IS POSSIBLE STORMS MAY LINGER THROUGH A GOOD PART OF
THE NIGHT. THE OTHER PROBLEM IS FIGURING OUT HOW FAR SOUTH THE FRONT
ADVANCES BEFORE WASHING OUT. THE AMOUNT OF LOW LEVEL DRY AIR BEHIND
THE FRONT IS ALSO IN QUESTION. DESPITE MBS/FNT BEING NORTH OF THE
BOUNDARY BY MORNING...LEFT THE 3SM IN LIGHT FOG IN THE TAFS
WITH NORTHEAST FLOW COMING OFF THE WARM WATERS OF SAGINAW BAY...NOT
TO MENTION THE ADDED LOW LEVEL MOISTURE FROM THIS
AFTERNOON/EVENINGS SHOWERS/THUNDERSTORMS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...SF
LONG TERM....BT
AVIATION...SF
Hazardous weather outlook, Jun 28, 2:53 PM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
353 PM EDT TUE JUN 28 2005

MIZ047-053-060>063-068>070-075-076-082-083-292000-
MIDLAND-SAGINAW-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-
OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
353 PM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN NOT
INCLUDING BAY COUNTY AND THE NORTHERN THUMB.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR OVER SOUTHEAST MICHIGAN
TONIGHT. AN ISOLATED SEVERE STORM IS POSSIBLE...MAINLY NORTH OF
I 69. THE MAIN HAZARD WITH ANY SEVERE STORMS WILL BE WIND GUSTS TO
60 MPH. THE MAJORITY OF STORMS THIS EVENING...HOWEVER...WILL BE
CAPABLE OF WIND GUSTS NEAR 40 MPH. ALL OF THE STORMS TONIGHT WILL
BE CAPABLE OF PEA SIZE HAIL AND HEAVY RAINFALL. STORM MOTION WILL
BE TO THE NORTHEAST AT 20 MPH.

WARM AND HUMID AIR WILL REMAIN OVER SOUTHEAST MICHIGAN TONIGHT AHEAD OF
A SLOW MOVING SURFACE TROUGH. THE COMBINATION OF THESE TWO
ELEMENTS WILL DRIVE THUNDERSTORM DEVELOPMENT IN THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY...
WITH A CHANCE OF SEVERE WEATHER THURSDAY AFTERNOON AS A STRONG
COLD FRONT MOVES THROUGH SOUTHEAST MICHIGAN.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY AS A NEW LOW
PRESSURE SYSTEM MOVES INTO THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED TONIGHT AT THIS TIME DUE TO THE
ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS.

MIZ048-049-054-055-292000-
BAY-HURON-TUSCOLA-SANILAC-
353 PM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR BAY COUNTY AND THE NORTHERN THUMB.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR OVER SOUTHEAST MICHIGAN
TONIGHT. AN ISOLATED SEVERE STORM IS POSSIBLE...MAINLY NORTH OF
I 69. THE MAIN HAZARD WITH ANY SEVERE STORMS WILL BE WIND GUSTS TO
60 MPH. THE MAJORITY OF STORMS THIS EVENING...HOWEVER...WILL BE
CAPABLE OF WIND GUSTS NEAR 40 MPH. ALL OF THE STORMS TONIGHT WILL
BE CAPABLE OF PEA SIZE HAIL AND HEAVY RAINFALL. STORM MOTION WILL
BE TO THE NORTHEAST AT 20 MPH.

WARM AND HUMID AIR WILL REMAIN OVER SOUTHEAST MICHIGAN TONIGHT AHEAD OF
A SLOW MOVING SURFACE TROUGH. THE COMBINATION OF THESE TWO
ELEMENTS WILL DRIVE THUNDERSTORM DEVELOPMENT IN THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT WEDNESDAY NIGHT
AND THROUGH THURSDAY...WITH A CHANCE OF SEVERE WEATHER THURSDAY
AFTERNOON AS A STRONG COLD FRONT MOVES THROUGH SOUTHEAST MICHIGAN.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY AS A NEW LOW
PRESSURE SYSTEM MOVES INTO THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED TONIGHT AT THIS TIME DUE TO THE
ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-292000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
353 PM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR OVER THE WATERS TONIGHT. AN
ISOLATED SEVERE STORM IS POSSIBLE...MAINLY NEAR THE SHORELINES.
THE MAIN HAZARD WITH ANY SEVERE STORMS WILL BE WIND GUSTS TO 50
KNOTS. THE MAJORITY OF STORMS THIS EVENING...HOWEVER...WILL BE
CAPABLE OF WIND GUSTS NEAR 40 MPH. ALL OF THE STORMS TONIGHT WILL
BE CAPABLE OF PEA SIZE HAIL AND HEAVY RAINFALL. STORM MOTION WILL
BE TO THE NORTHEAST AT 20 MPH.

WARM AND HUMID AIR WILL REMAIN OVER SOUTHEAST MICHIGAN TONIGHT AHEAD OF
A SLOW MOVING SURFACE TROUGH. THE COMBINATION OF THESE TWO
ELEMENTS WILL DRIVE THUNDERSTORM DEVELOPMENT IN THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THROUGH
THURSDAY...BUT NOT UNTIL AFTER MIDNIGHT IN SAGINAW BAY AND LAKE
HURON. THERE IS A CHANCE OF SEVERE WEATHER THURSDAY AFTERNOON AS A
STRONG COLD FRONT MOVES THROUGH SOUTHEAST MICHIGAN.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY AS A NEW LOW
PRESSURE SYSTEM MOVES INTO THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED TONIGHT AT THIS TIME DUE TO THE
ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS.

BT

In the hours before

Local storm report, Jun 28, 5:23 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
623 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     CASS CITY               43.60N 83.18W
06/28/2005                   TUSCOLA            MI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0440 PM     TSTM WND DMG     KINGSTON                43.41N 83.19W
06/28/2005                   TUSCOLA            MI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

&&

JB
Local storm report, Jun 28, 6:31 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
731 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     OAKLEY                  43.14N 84.17W
06/28/2005                   SAGINAW            MI   TRAINED SPOTTER

            WINDS ESTIMATED 55-72 MPH WITH 9 INCH DIAMETER TREE DOWN.
            HEAVY RAIN AND PEA SIZE HAIL

&&

KEK

The radar

The Detroit radar (KDTX), 8 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Oakland

When
June 28, 6:40 PM EST
Where
Oakland County, 2 mi E of Walled Lake
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Lightning struck a condominium complex in West Bloomfield near Maple and Haggerty roads. All four units were deemed uninhabitable due to smoke and fire damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460199.